North Carolina, 2010

Damaging Winds in North Carolina, December 1, 2010

December 1, 2010 · NWS RAH · 11 events in 11 counties and zones

A line of thunderstorms along a slow moving cold front strengthened overnight as a powerful upper trough moved through the region. A convective bow line segment produced widespread wind damage across much of central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A line of thunderstorms along a slow moving cold front strengthened overnight as a powerful upper trough moved through the region. A convective bow line segment produced widespread wind damage across much of central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Nov 30, 10:25 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 30, 10:25 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1025 PM EST TUE NOV 30 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE INTO AN UNSEASONABLY MILD AND HUMID
AIR MASS ACROSS THE REGION TONIGHT. CHILLY HIGH PRESSURE WILL BUILD
INTO THE REGION FROM THE NORTHWEST WEDNESDAY THROUGH THE END OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 915 PM TUESDAY...

TORNADO WATCH IN EFFECT UNTIL 4 AM EST FOR THE WESTERN AND SOUTHERN
NC PIEDMONT.

THE WEDGE FRONT SURGED NORTHWESTWARD THROUGH CENTRAL NC MUCH EARLIER
TUESDAY. HOWEVER... THE MARITIME TROPICAL AIR MASS -- CHARACTERIZED
BY MID 60S TO AROUND 70 DEGREES SURFACE DEWPOINTS AND RESULTANT
SURFACE-OR-NEARLY-SO-BASED INSTABILITY... ALBEIT WEAK -- REMAINS
UPSTREAM TO THE SOUTH AND SOUTHWEST OF CENTRAL NC... IN
POLEWARD-RESTRICTING SOUTHEASTERLY SURFACE FLOW AT 02Z.

IT WILL TAKE SOME TIME YET TO ADVECT THAT HIGHER THETA-E AIR AND
RESULTANT WEAK BUOYANCY INTO THE RAH CWA -- BETWEEN 04-06Z INTO THE
SOUTHERN AND WESTERN PIEDMONT; 06-08Z INVOF US HWY 1 CORRIDOR
(TRIANGLE); AND 08-12Z IN THE COASTAL PLAIN -- SINCE SURFACE WINDS
REMAIN SOUTHEASTERLY AND HAVE BACKED SLIGHTLY TO A MORE EASTERLY
COMPONENT DURING THE PAST COUPLE HOURS OWING TO ISALLOBARIC FLOW
TOWARD A MESOLOW/PRESSURE FALL CENTER NEAR KGSP. THAT VERY
SOUTHEASTERLY SURFACE FLOW... HOWEVER... IN CONJUNCTION WITH THE
APPROACH OF A SSW 55 TO 60 KT LLJ AT H85 AND ASSOCIATED STRONGLY
VEERED LOW LEVEL WIND PROFILE PER THE GSO RAOB AND KGSP VWP... WILL
CONTINUE TO INCREASE LOW LEVEL SHEAR WELL ABOVE VALUES SUPPORTIVE OF
TORNADOES THROUGH THE OVERNIGHT.

WITH ALL OF THAT IN MIND... WE CONTINUE TO ANTICIPATE THE PASSAGE OF
THE UPSTREAM SQUALL LINE THAT BEARS DAMAGING STRAIGHT LINE WINDS
ALONG IT/S LENGTH -- DRIVEN MOSTLY BY MOMENTUM TRANSPORT IN THE
DEEPLY SATURATED ENVIRONMENT IT RIDES -- AND EMBEDDED SUPERCELL
STRUCTURES THAT HAVE BEEN OBSERVED IN KFFC AND KGSP RADAR DATA AND
ALREADY PRODUCED POSSIBLE TORNADO DAMAGE IN THOSE CWA/S.

THE MORE PROBLEMATIC ASPECT OF THE FORECAST REMAINS WHAT... IF
ANY... MORE CELLULAR SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR IN
ADVANCE OF THE LINE. MANY OF THE HI-RES CONVECTION-ALLOWING MODELS
SUGGESTED SUCH PRE-FRONTAL/SQUALL LINE CELLULAR DEVELOPMENT WOULD
OCCUR ALONG A CONFLUENCE AXIS FROM EASTERN FL/GA... CENTRAL SC... TO
SOUTHERN NC BY NOW. THAT HAS NOT OCCURRED... AND IS LIKELY A
FUNCTION OF THE TONGUE OF DRY MID LEVEL AIR AND CAPPING INVERSION IN
THAT REGION PER 00Z KTLH AND KCHS RAOBS (AND MAY BE TRACEABLE BACK
TO SOUTH TX AND LA YESTERDAY)... BETWEEN THE DEEP WARM CONVEYOR BELT
AND LEADING SQUALL LINE TO THE WEST AND ANOTHER PLUME OF HIGH MID
LEVEL RH EXTENDING AND SUPPORTING AN AXIS OF SHOWERS FROM EAST OF
KCHS NORTHWARD THROUGH EASTERN NC. WE WILL MONITOR THE LATTER AXIS
OF SHOWERS MOVING ONSHORE BETWEEN KMYR AND KILM... BUT THESE SHOULD
WEAKEN AS THEY MOVE INLAND AHEAD OF THE RICHER LOW LEVEL MOISTURE
HELD FOR AWHILE AT BAY IN THE AFOREMENTIONED SE SURFACE FLOW.

THERE ARE SIGNS AS OF THIS WRITING... HOWEVER... THAT THE EASTERN
FRINGE OF THE DEEP WARM CONVEYOR BELT MOISTURE AND MORE SIGNIFICANT
HEIGHT FALLS ALOFT/FORCING FOR ASCENT APPROACHING FROM THE WEST MAY
BE FINALLY SUPPORTING SOME WEAK PRE-FRONTAL DEVELOPMENT INVOF KCLT.
IF THIS TREND CONTINUES... SUSPECT AN UPSWING IN COVERAGE AND
INTENSITY OF PRE-FRONTAL CELLULAR DEVELOPMENT MAY OCCUR AHEAD OF THE
APPROACHING SQUALL LINE IN THE AREAS AND DURING THE TIMES NOTED IN
PARAGRAPH TWO... AS THE STRONGER/DEEPER FORCING FOR
ASCENT/MOISTENING INTERCEPTS THE AFOREMENTIONED APPROACHING LOW
LEVEL THETA-E/WEAK INSTABILITY AXIS.  -MWS

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 230 PM TUESDAY...

THE NEGATIVELY TILTED FULL LATITUDE TROUGH OVER THE REGION WILL
PIVOT NORTHEASTWARD INTO NEW ENGLAND BY WEDNESDAY EVENING/NIGHT.
BAND OF CONVECTION/THUNDERSTORMS AHEAD OF THE ATTENDANT STRONG
SURFACE COLD FRONT AND WITHIN THE LLJ/WARM CONVEYOR BELT SHOULD BE
EXITING THE COASTAL CAROLINAS AOA DAYBREAK. BUT STILL COULD SEE A
BRIEF ONE HOUR TO TWO HOUR WINDOW OF SCATTERED SHOWERS WITH THE
ACTUAL SURFACE FROPA BETWEEN 12 TO 15Z WEDNESDAY WITH POPS TAPERING
OFF SHARPLY FROM WEST TO EAST AS THE DRY/COLD AIR RUSHES IN. THIS
STRONG CAA WILL RESULT IN AN ATYPICAL DIURNAL CURVE WITH
TEMPERATURES DROPPING THROUGH THE LATE MORNING AND INTO THE
AFTERNOON HOURS. A LARGE SPREAD IN THE MORNING DAYTIME HIGHS...
RANGING FROM UPPER UPPER 40S TO AROUND 50 OVER THE NORTHWEST
PIEDMONT TO LOWER/MID 60S ACROSS COASTAL SECTIONS.

CLEAR SKIES OVERNIGHT WITH A STEADY 3 TO 5 KT NWLY WIND. OVERNIGHT
LOWS IN THE UPPER 20S TO LOWER 30S...WITH SOME MID 20S POSSIBLE IN
THE TYPICALLY LOW-LYING COLD SPOTS.

&&

.LONG TERM/THURSDAY THROUGH TUESDAY/...
AS OF 230 PM TUESDAY...
COOL...BELOW NORMAL TEMPERATURES WILL BE A MAIN STAY THROUGH THE
LONG TERM PERIOD AS CENTRAL NC WILL REMAIN UNDER THE SOUTHERN
PERIPHERY OF A PERSISTENT MID/UPPER TROUGH EXTENDING OVER EASTERN
CANADA AND THE EASTERN US.

THERE REMAINS SOME DIFFERENCES WITH HOW DETERMINISTIC
MODELS HANDLE INDIVIDUAL CLIPPER LIKE SHORTWAVE TROUGHS THAT WILL
PROGRESS EAST THROUGH THE BASE OF THE MEAN TROUGH...BRINGING
PERIODIC MID AND HIGH CLOUDINESS THROUGH THE PERIOD BUT LITTLE IN
THE WAY OF MEASURABLE PRECIP EAST OF THE APPALACHIANS IN THE
DOWNSLOPE NWLY FLOW REGIME. AFTERNOON HIGHS WILL CONSISTENTLY RUN
FROM THE MID TO UPPER 40S ACROSS THE NORTHERN TIER TO LOWER/MID 50S
ACROSS THE SOUTH. LOWS 27 TO 32.

THERE IS GROWING MODEL CONSENSUS THAT THE LARGE FLOW PATTERN WILL
UNDERGO SIGNIFICANT AMPLIFICATION BY EARLY NEXT WEEK...WITH
REINFORCEMENT OF COLD AIR INTO THE REGION AS A POLAR VORTEX DEVELOPS
OVER THE NORTHEAST US. TEMPERATURES COULD COOL ANOTHER 3 TO 5
DEGREES WITH HIGHS IN THE 40S AND LOWS IN THE 20S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 720 PM TUESDAY...

ADVERSE AVIATION CONDITIONS WILL BE POSSIBLE THIS EVENING INTO
WEDNESDAY MORNING AS A COLD FRONT SLOWLY TRACKS EASTWARD AND ACROSS
CENTRAL NC.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD CENTRAL NC FROM
THE W-SW LATE THIS EVENING AND OVERNIGHT... AS A POWERFUL COLD FRONT
SLOWLY MOVES ACROSS THE AREA FROM WEST TO EAST. MVFR/IFR (WITH
POSSIBLE LIFR CONDITIONS IN MOST INTENSE SHOWERS/STORMS) CONDITIONS
WILL BE POSSIBLE AS THE MAIN BAND MOVES THROUGH THE AREA BETWEEN
02Z-08Z ACROSS THE WESTERN TERMINALS (KGSO/KINT) AND 05Z-13Z ACROSS
THE EASTERN TERMINALS (KRDU/KFAY/KRWI). LIGHT SHOWERS WITH PERHAPS
BRIEF MVFR CONDITIONS WILL BE POSSIBLE AHEAD OF THE MAIN BAND THIS
EVENING AS WELL. IN ADDITION TO CIG AND VISBY RESTRICTIONS...
SSE'ERLY TO SOUTHERLY WINDS OF 15 KTS GUSTING TO 25 TO 30 KT WILL BE
POSSIBLE AS THE LOW LEVEL WIND FIELD CONTINUES TO STRENGTHEN IN
ADVANCE OF THE COLD FRONT. IN FACT WINDS SEVERAL THOUSAND FEET OFF
THE SURFACE ARE EXPECTED TO BE UPWARD OF 50 TO 60 KTS LATER THIS
EVENING INTO THE OVERNIGHT. THUS... AS THE BAND/LINE OF SHOWERS AND
STORMS MOVE THROUGH THE AREA... EXPECT WE COULD SEE SOME GUSTS OF UP
TO 50 KTS OR SO IN SOME OF THE MORE INTENSE SHOWERS AND/OR STORMS.

WEDNESDAY... EXPECT IMPROVING WEATHER CONDITIONS IN THE MORNING TO
EARLY AFTERNOON WITH CEILINGS INCREASING ABOVE MVFR CRITERIA BETWEEN
15Z TO 18Z... WITH MOSTLY CLEAR SKIES EXPECTED DURING THE AFTERNOON
HOURS. WLY WINDS WILL BE BREEZY WITH GUSTS BETWEEN 20-25 KTS
PROBABLE...MAINLY IN THE MORNING THROUGH EARLY AFTERNOON.

VFR CONDITIONS PROJECTED WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...BSD/WSS
Hazardous weather outlook, Nov 30, 10:19 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1019 PM EST TUE NOV 30 2010

NCZ008>011-025>028-041>043-076>078-085-086-088-089-011100-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1019 PM EST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A RISK OF FAST-MOVING SEVERE THUNDERSTORMS TONIGHT ACROSS
CENTRAL NORTH CAROLINA. TORNADOES AND DAMAGING STRAIGHT-LINE
WINDS WILL BE THE MAIN SEVERE WEATHER HAZARDS.

THE SEVERE STORMS...WHICH WILL MOVE RAPIDLY TO THE NORTHEAST
AROUND 50 MPH... WILL OCCUR IN AN UNSEASONABLY MILD AND HUMID AIR
MASS TONIGHT... ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE EAST AND OUT OF CENTRAL NC BY EARLY WEDNESDAY.

WHILE ISOLATED SEVERE STORMS COULD OCCUR BETWEEN 1 AM AND 4 AM AHEAD
OF THE COLD FRONT... THE GREATEST THREAT FOR SEVERE STORMS WILL
BE WITH STORMS ALONG THE COLD FRONT... WHICH WILL EDGE EASTWARD
THROUGH THE TRIANGLE...FAYETTEVILLE...GOLDSBORO...ROCKY MOUNT...
AND SURROUNDING COMMUNITIES... BETWEEN 4 AM AND 8 AM.

THESE STORMS WILL MOVE RAPIDLY TO THE NORTHEAST AROUND 50 MPH.
THUS... YOU WILL NEED TO ACT QUICKLY WHEN A WARNING IS ISSUED FOR
YOUR LOCATION.

NIGHTTIME SEVERE WEATHER CAN BE EXTREMELY DANGEROUS. OVER EIGHTY
PERCENT OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT.
BEFORE GOING TO BED...CHECK LOCAL RADIO OR TELEVISION FOR THE
LATEST WEATHER INFORMATION. HAVING A NOAA WEATHER RADIO READY TO
ALERT YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 AM AND
8 AM. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-021>024-038>040-073>075-083-084-011100-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-
1019 PM EST TUE NOV 30 2010

...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF FAST-MOVING SEVERE THUNDERSTORMS TONIGHT ACROSS
THE SOUTHERN AND WESTERN NC PIEDMONT. IN ADDITION TO THE
POTENTIAL FOR TORNADOES... DAMAGING STRAIGHT-LINE WINDS WILL ALSO
BE POSSIBLE.

THE SEVERE STORMS... WHICH WILL MOVE RAPIDLY TO THE NORTHEAST
AROUND 50 MPH... WILL OCCUR IN AN UNSEASONABLY MILD AND HUMID AIR
MASS TONIGHT... ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE EAST AND OUT OF THE WATCH AREA BY EARLY WEDNESDAY MORNING.

NIGHTTIME SEVERE WEATHER CAN BE EXTREMELY DANGEROUS. OVER EIGHTY
PERCENT OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT.
BEFORE GOING TO BED...CHECK LOCAL RADIO OR TELEVISION FOR THE
LATEST WEATHER INFORMATION. HAVING A NOAA WEATHER RADIO READY TO
ALERT YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED. FIRST RESPONDERS AND 911
CENTERS SHOULD PREPARE FOR ADDITIONAL STAFFING FOR THIS EVENT.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

MWS

In the hours before

Special weather statement, Dec 1, 12:11 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1211 AM EST WED DEC 1 2010

NCZ038-073-083-010615-
ANSON-DAVIDSON-STANLY-
1211 AM EST WED DEC 1 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON...STANLY AND ANSON
COUNTIES THROUGH 115 AM EST...

AT 1210 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STATESVILLE TO 10 MILES
SOUTHWEST OF MONROE...MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...STANFIELD...FINGER...
WHITE STORE...RICHFIELD...WELCOME...NORWOOD.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3549 8031 3551 8019 3571 8033 3574 8046
      3583 8049 3585 8039 3597 8037 3602 8021
      3601 8004 3551 8006 3550 8018 3538 8005
      3510 8006 3512 7993 3505 7988 3490 7985
      3481 7992 3481 8030 3518 8028 3519 8050
TIME...MOT...LOC 0510Z 254DEG 34KT 3573 8081 3482 8074

22

The radar

The Columbia radar (KCAE), 153 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
December 1, 12:50 AM EST to 1:12 AM EST
Where
Stanly County, 1.96 mi S of Stanfield to 1.48 mi WNW of Albemarle Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.202, -80.433

Several trees were blown down along the swath with downed trees reported on Math Road at Lovemill Road, NC Highway 52 and Farm Brook Drive.

Thunderstorm Wind, Davidson

When
December 1, 1:00 AM EST
Where
Davidson County, 2.21 mi SSW of Reeds Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.823, -80.351

One tree was blown down on NC Highway 150 at Tilden Nursery Road.

Thunderstorm Wind, Anson

When
December 1, 1:10 AM EST to 1:15 AM EST
Where
Anson County, 2.95 mi N of Peachland to 0.55 mi NNW of Polkton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.023, -80.266

Trees were blown down on Savannah Road and Beverly Street.

Thunderstorm Wind, Forsyth

When
December 1, 1:11 AM EST to 1:16 AM EST
Where
Forsyth County, 1.85 mi E of Pfafftown to 3.17 mi E of Union Cross
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.153, -80.337

Several trees were blown down along a swath extending from Winston Salem to Kernersville. Downed trees blocked traffic on Yadkinville Road and Bon Air Avenue.

Thunderstorm Wind, Randolph

When
December 1, 1:30 AM EST to 2:15 AM EST
Where
Randolph County, 2.5 mi NNE of Glenola to 4.15 mi S of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.904, -79.907

Several trees were blown down along a swath extending just east of Archdale to Staley.

Thunderstorm Wind, Montgomery

When
December 1, 1:40 AM EST
Where
Montgomery County, 0.69 mi S of Uwharie
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.410, -80.000

Several trees were blown down along Highway 109.

Thunderstorm Wind, Richmond

When
December 1, 2:50 AM EST
Where
Richmond County, 1.33 mi ESE of East Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.910, -79.750

One large tree was blown down on State Route 1939 in east Rockingham.

Thunderstorm Wind, Chatham

When
December 1, 3:00 AM EST
Where
Chatham County, 0.72 mi NNW of Crutchfield Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.810, -79.424

Two trees were blown down on Tom Stevens Road.

Thunderstorm Wind, Moore

When
December 1, 3:15 AM EST to 3:20 AM EST
Where
Moore County, 3.59 mi NW of Harris to Southern Pines
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.334, -79.599

Several trees were blown down along a swath extending from Eagle Springs to Southern Pines.

Thunderstorm Wind, Orange

When
December 1, 3:40 AM EST
Where
Orange County, 5.2 mi ENE of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.167, -78.979

Two trees were blown down on Guess Road at New Sharon Road and near the intersection of NC Highway 751 and Highway 70.

Thunderstorm Wind, Franklin

When
December 1, 4:50 AM EST
Where
Franklin County, 0.98 mi SW of Pocomoke to 0.56 mi SSW of Needmore
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.071, -78.543

Several trees were blown down near Franklinton including downed trees on Tom Linum Road, Long Mill Road, and West River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268625, 268628, 268629, 268631, 268632, 268633, 268634, 268635, 268636, 268637, 268638.